Abstract: FR-PO041

Nintedanib-Induced Nephrotic Syndrome: First Case Report

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Sekine, Reio, St.Marianna university school of medicine, Kawasaki, Kanagawa, Japan
  • Hasegawa, Masataka, St.Marianna university school of medicine, Tokyo, TOKYO, Japan
  • Suzuki, Tomo, St.Marianna university school of medicine, Tokyo, TOKYO, Japan
  • Yazawa, Masahiko, Division of Nephrology and Hypertension, Department of Internal Medicine, St.Marianna University School of Medicine, Kawasaki, Japan
  • Ichikawa, Daisuke, St Marianna University of Medical School, Yokohama City, KANAGAWA, Japan
  • Koike, Junki, St.Marianna University, Kawasaki, Kanagawa, Japan
  • Shibagaki, Yugo, Division of Nephrology and Hypertension, St Marianna University Hospital, Kawasaki, Japan
Background

Nintedanib, a triple kinase inhibitor of platelet derived growth factor receptor, fibroblast growth factor receptor and vascular endothelial growth factor receptor (VEGF), has been used in non-small cell lung cancer and idiopathic pulmonary fibrosis offering substantial benefit. We report a very rare case of nephrotic syndrome caused by nintedanib.

Methods

A 68-year old man after partial lung resection for cancer was treated with nintedanib as the adjuvant therapy. At the initiation of nintedanib, his serum creatinine was 0.78 mg/dl and neither hematuria nor proteinuria was evident before. One week after the initiation of nintedanib, his dipstick urine showed 2+ proteinuria. Since proteinuria had persisted afterwards, he was referred to us for evaluation of heavy proteinuria in January 2017 (8 months after nintedanib initiation). On physical examination, he had developed lower extremity edema. Urinalysis showed proteinuria of 4 g/day with mild glomerular hematuria with cast. Though his serum creatinine was normal, he was diagnosed nephrotic syndrome for concomitant hypoalbuminemia. Renal biopsy at 10 months after the onset of proteinuria showed mild mesangial proliferation and widely expanded subendothelial area occupied by hyaline-like materials with some huge subendothelial deposition. Mesangiolysis and double contour were also observed focally in some glomeruli. Immunofluorescence (IF) staining showed only moderate IgM deposition in huge subendothelial depositions without any other positive staining. Electron microscopy showed electron dense deposits in subendothelial areas and mesangial areas. Foot process effacement was not noticeable. Histologic diagnosis was intracapillary deposition disease with severe endothelial injury. After renal biopsy, nintedanib was withdrawn and the patient underwent follow-up with unremarkable therapy. Proteinuria and hematuria very gradually but substantially decreased to 1.0 gram/gram creatinine.

Conclusion

To our knowledge, this is the first case report of nephrotic syndrome highly suspected to be due to nintedanib. Recently Anti-VEGF antibody therapy was often used for the various kinds of cancer. Paramesangial and subendothelial deposits caused by Anti-VEGF antibody therapy was reported and histology of our case was very similar.